Gastrostomy, Esophagitis, and Gastrointestinal Bleeding in Older Adults

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:

Percutaneous endoscopic gastrostomy tubes (PEG) are commonly used in older adults with dysphagia and poor nutrition. The association of PEG with upper gastrointestinal bleeding (UGIB) and role of gastroesophageal reflux disease (GERD) in relation to UGIB in patients with PEG are not well known.

Methods:

We conducted a retrospective analysis of older patients with PEG, hospitalized for UGIB, during a 1-year period between 1997 and 1998. The study was performed in a university teaching hospital involving residents from long-term care facilities (LTCF) of the Bronx.

Results:

A total of 38 patients with PEG were admitted for UGIB; 28 were evaluated with upper endoscopy. The mean age of the group who underwent endoscopy was 83.4 ± 9.2 years, with 18 females and 10 males. In the same group, 13 patients were on H2 blockers and 4 patients used nonsteroidal antiinflammatory drugs before hospitalization. None of the residents were on proton pump inhibitors. The most common upper endoscopic findings were esophagitis, either alone (11 patients) or in association with other lesions (10 patients). Esophagitis predominantly involved the lower third of the esophagus. Other significant findings on endoscopy were gastric and duodenal ulcers, gastritis, and gastric erosions either alone or in combinations.

Conclusions:

Esophagitis is a common occurrence and a significant contributor for UGIB in patients with PEG. Use of H2 blockers does not appear to be an effective preventive measure for UGIB in these patients.

Related Topics

    loading  Loading Related Articles